Texas, 2021

Hail in Texas, March 24 to 25, 2021

March 24 to 25, 2021 · NWS EWX · 20 events in 5 counties and zones

An upper level low moved into west Texas and provided lift to generate convection. There was a warm, moist airmass over South Central Texas and a warm front just north of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved into west Texas and provided lift to generate convection. There was a warm, moist airmass over South Central Texas and a warm front just north of the area. The front acted as a focus for convection and some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 24, 9:11 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 24, 9:11 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1011 PM CDT Wed Mar 24 2021

.UPDATE...
We have updated the forecast to add mention of Tornado Watch
#49, which is in effect until 4AM for counties north of HWY 57 and
along and west of the I-35 corridor. Clusters of supercells have
begun to develop north of the Hill Country and expected to continue
to develop over the Edwards Plateau and Hill Country over the next
few hours. The potential for these storms becoming severe is likely
for this area with the main hazards being very large hail and a few
tornadoes possible. As this line of thunderstorms progresses eastward
overnight, threats for tornadoes and hail remain but with an
increasing chance for damaging straightline winds with any bowing
segments. Anticipating convective activity to be on a downward trend
and exiting the area by daybreak.

&&

.PREV DISCUSSION... /ISSUED 617 PM CDT Wed Mar 24 2021/

AVIATION...
A broken 1200ft ceilings is still holding on for the northern extent
of the I-35 corridor. A mix of MVFR/IFR ceilings expected to continue
for the next several hours, can't rule out periods of clouds
becoming scattered for San Antonio sites this evening. Mid level
trough swinging into the region will generate storms out over the
Edwards Plateau and Hill Country later this evening and track
eastward. Convection should get going near DRT by 03Z and near the
I-35 corridor closer to 07Z. Damaging wind gusts and large hail could
impact terminals with this activity. Northwesterly windshift and
clearing skies around daybreak Thursday with VFR expected for the
remainder of the period.

PREV DISCUSSION... /ISSUED 532 PM CDT Wed Mar 24 2021/

UPDATE...
We have updated the forecast to add the mention of Tornado Watch
#47, which is in effect until 10 PM, for Burnet and Llano counties. A
warm front located just north of the mentioned counties will likely
be the main driver for thunderstorm development over the next several
hours. We still expect an active weather pattern overnight,
especially along and west of the I-35 corridor.

PREV DISCUSSION... /ISSUED 308 PM CDT Wed Mar 24 2021/

SHORT TERM (Tonight through Thursday Night)...
An upper level trough is moving across AZ/NM this afternoon. A
surface boundary is draped across our CWA from LaGrange to
Rocksprings. Winds across the area are generally from the east.
Temperatures range from the middle 60s to the middle 80s and
dewpoints from the middle 50s to the middle 60s. Skies are clearing
from west to east and the higher temperatures are where skies are
clear. the upper trough will progress to the northeast tonight. As it
does showers and thunderstorms will develop. The morning sounding
from DRT showed steep mid-level lapse rates conducive to large hail
growth. The question is will storms be able to reach this level.
Forecast soundings from different models are in good agreement that
surface based storms will develop with CAPE of 2000-2500 j/kg and
deep layer effective vertical wind shear of 40-50 kts. In addition
low level helicity is forecast to be above 100 m2/s2. These
ingredients lead to the possibility of severe thunderstorms tonight.
Large hail in the most likely threat with isolated tornadoes
possible. The area with the best chance for severe storms will be the
Hill Country where SPC has issued an Enhanced Risk. They have issued
a Slight Risk for the Edwards Plateau and northern part of the I-35
corridor including the Austin area. South of this area the risk is
Marginal including the San Antonio area. Thunderstorms may develop
late this afternoon and continue through the evening and into the
overnight. The more likely time for convection will be late evening
and overnight. Storms will likely start over the southern Edwards
Plateau and progress to the southeast. The southern half of the CWA
may miss out as the upper trough moves toward the northeast and the
forcing for convection may not reach that far south. As the upper
feature moves away Thursday, a few showers could linger over the
northeast during the morning and then dry weather will return.
Northwesterly winds behind the surface boundary will bring drier air.
By Thursday evening winds will turn around to easterly and
southeasterly and moisture will slowly recover. Temperatures will be
seasonably cool Friday morning.

LONG TERM (Friday through Wednesday)...
All winds should be onshore/SEly by Friday morning but there should a
daytime lag in the return of clouds. So with mostly sunny skies all
day, a good bump in high temps should occur with highs in the 80s to
near 90 area wide. A similar temperature profile may occur for
Saturday, but there could be some extra clouds that could hang around
and warrant a change in the daytime temp forecast. The next upstream
disturbance over the weekend is expected to shear out some when it
moves east but the track of the better vorticity remains close enough
to generate a round or two of storms and bring down a weak front
Sunday. The models trended a bit slower on the upper low and that
leaves some lingering rain chances into Monday. Dynamics look to
limit the potential for strong storms, but it's hard to rule out a
strong storm or two in the part of spring. Warm and dry weather
resumes quickly for Monday into the midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  76  51  83  62 /  80  20   0   0   0
Austin Bergstrom Intl Airport  58  77  49  84  61 /  80  20   0   0   0
New Braunfels Muni Airport     58  81  50  86  62 /  70  10   0   0   0
Burnet Muni Airport            53  73  49  81  58 /  90  20   0   0   0
Del Rio Intl Airport           56  81  52  89  61 /  40   0   0   0   0
Georgetown Muni Airport        56  74  49  81  60 /  80  20   0   0   0
Hondo Muni Airport             54  82  49  87  60 /  60  -    0   0   0
San Marcos Muni Airport        57  78  48  84  61 /  70  10   0   0   0
La Grange - Fayette Regional   61  78  51  84  64 /  50  20   0   0   0
San Antonio Intl Airport       58  79  52  85  63 /  70  10   0   0   0
Stinson Muni Airport           58  81  51  86  62 /  50  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Platt
Decision Support...Brady
Hazardous weather outlook, Mar 24, 9:07 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1007 PM CDT Wed Mar 24 2021

TXZ171>173-183>194-202>209-217>225-228-260315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1007 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Tornado Watch in effect until 4 am CDT for along and north of the
I-35/HWY 57 corridor. Isolated tornadoes, large hail and damaging
winds gusts will be possible with any severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible on Thursday
afternoon along the Rio Grande.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports to the National
Weather Service.

In the hours before

Special weather statement, Mar 24, 9:19 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1019 PM CDT Wed Mar 24 2021

TXZ183-184-250400-
Val Verde TX-Edwards TX-
1019 PM CDT Wed Mar 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Loma Alta, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CDT for south central
Texas.

LAT...LON 3013 10093 3029 10075 3029 10035 2999 10077
TIME...MOT...LOC 0319Z 228DEG 33KT 3017 10071

PLATT

The radar

The Laughlin AFB radar (KDFX), 69 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Val Verde

When
March 24, 10:58 PM CST
Where
Val Verde County, 4.21 mi SE of Amistad Res East
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.450, -100.960

A thunderstorm produced quarter size hail southeast of Lake Amistad.

Hail, Val Verde

When
March 24, 11:11 PM CST
Where
Val Verde County, 2.76 mi N of Del Rio
Measured
0.75 in hail
Reported by
Public
Coordinates
29.410, -100.900

Hail, Llano

When
March 24, 11:42 PM CST
Where
Llano County, 0.69 mi S of Oxford
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.590, -98.700

Hail, Edwards

When
March 24, 11:50 PM CST to 11:55 PM CST
Where
Edwards County, 0.92 mi NW of Barksdale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.730, -100.040

A thunderstorm produced 1.5 to 2.0 inch diameter hail in Barksdale. The hail fell for about five minutes.

Hail, Real

When
March 25, 12:23 AM CST
Where
Real County, 0.6 mi W of Leakey
Measured
1.75 in hail
Reported by
Public
Coordinates
29.730, -99.760

A thunderstorm produced golf ball size hail in Leakey.

Hail, Real

When
March 25, 12:27 AM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
1.5 in hail
Reported by
Public
Coordinates
29.720, -99.760

A thunderstorm produced quarter to ping pong ball size hail in Leakey.

Hail, Real

When
March 25, 12:30 AM CST
Where
Real County, 0.6 mi W of Leakey
Measured
1 in hail
Reported by
Public
Coordinates
29.730, -99.760

A thunderstorm produced quarter size hail in Leakey.

Hail, Real

When
March 25, 12:45 AM CST
Where
Real County, 0.6 mi W of Leakey
Measured
2 in hail
Reported by
Public
Coordinates
29.730, -99.760

A thunderstorm produced 2.0 inch diameter hail in Leakey.

Hail, Travis

When
March 25, 3:08 AM CST
Where
Travis County, 3.51 mi S of Oak Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
30.180, -97.840

Hail, Travis

When
March 25, 3:11 AM CST
Where
Travis County, 0.6 mi E of Vinson
Measured
1 in hail
Reported by
Public
Coordinates
30.220, -97.770

A thunderstorm produced quarter size hail in southern Austin.

Hail, Travis

When
March 25, 3:15 AM CST
Where
Travis County, 0.91 mi SW of Austin
Measured
0.75 in hail
Reported by
Public
Coordinates
30.260, -97.750

Hail, Travis

When
March 25, 3:17 AM CST
Where
Travis County, 0.69 mi N of Austin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.280, -97.740

A thunderstorm produced quarter size hail near the KXAN studio in Austin.

Hail, Travis

When
March 25, 3:17 AM CST
Where
Travis County, 1.76 mi N of Austin
Measured
1.25 in hail
Reported by
Public
Coordinates
30.295, -97.737

A thunderstorm produced half dollar size hail at the intersection of Speedway and 31st St. in Austin.

Hail, Travis

When
March 25, 3:20 AM CST
Where
Travis County, 1.83 mi SE of Austin Mabry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.300, -97.750

Hail, Travis

When
March 25, 3:21 AM CST
Where
Travis County, 2.16 mi SSE of Fiskville
Measured
2 in hail
Reported by
Public
Coordinates
30.320, -97.690

A thunderstorm produced two inch hail in northeastern Austin.

Hail, Travis

When
March 25, 3:21 AM CST
Where
Travis County, 1.19 mi W of Sprinkle
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.350, -97.650

A thunderstorm produced 1.5 to 2.0 diameter inch hail in northeastern Austin.

Hail, Travis

When
March 25, 3:23 AM CST
Where
Travis County, 2.83 mi SSW of Fiskville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.310, -97.710

A thunderstorm produced half dollar size hail in northern Austin.

Hail, Travis

When
March 25, 3:27 AM CST
Where
Travis County, 2.26 mi SW of Sprinkle
Measured
1.5 in hail
Reported by
Public
Coordinates
30.330, -97.660

A thunderstorm produced ping pong ball size in northeastern Austin.

Hail, Travis

When
March 25, 3:28 AM CST
Where
Travis County, 1.67 mi S of Dessau
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
30.376, -97.632

A thunderstorm produced two inch hail at the intersection of Samsung Blvd. and Parmer Ln. in northeastern Austin.

Hail, Travis

When
March 25, 3:32 AM CST
Where
Travis County, 1.38 mi S of Fiskville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.330, -97.700

A thunderstorm produced golf ball size hail near the intersection of I-35 and Hwy 183 in the St. John area of Austin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949477, 949478, 949479, 949481, 949482, 949483, 949484, 949485, 949486, 949487, 949488, 949490, 949491, 949492, 949493, 949494, 949495, 949496, 949497, 949498.